South Dakota, 2015Flash Flood in South Dakota, June 5, 2015
June 5, 2015 · NWS UNR · 1 event in 1 county or zone
Several inches of rain fell in less than two hours west of Spearfish. Runoff and debris flowed over US Highway 14.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several inches of rain fell in less than two hours west of Spearfish. Runoff and debris flowed over US Highway 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 2:46 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 5, 2:46 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT FRI JUN 5 2015
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 345 PM MDT FRI JUN 5 2015
CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY STILL LYING
ACROSS THE CENTRAL PLAINS...WITH A SURFACE TROF OVER NORTHEAST WY.
UPPER LEVEL ANALYSIS SHOWS WEAK RIDGING OVER THE EASTERN
PLAINS...WITH AN UPPER LOW OVER SOUTHERN CA. SOUTHWESTERLY FLOW
ALOFT REMAINS IN PLACE OVER THE ROCKIES AND HIGH PLAINS. SHORTWAVE
ENERGY NOTED ON WATER VAPOR IMAGERY OVER SOUTHEAST WY AND WESTERN
NEB ...WITH A STRONGER WAVE OVER EASTERN UT/WESTERN CO. KUDX RADAR
SHOWING A LINE OF SHOWERS AND STORMS OVER CUSTER AND NORTHERN
SHANNON COUNTIES...MOVING NORTHWARD. BRIEF HEAVY RAIN HAS BEEN
NOTED WITH THESE STORMS. OTHER ISOLATED ACTIVITY IS DEVELOPING
FURTHER NORTH AND WEST INTO THE BLACK HILLS AND NORTHEAST WY.
REGIONAL RADARS SHOW SCATTERED STORMS ACROSS SOUTHEAST WY...MOVING
NORTHWARD. SKIES ARE VARIABLY CLOUDY WITH TEMPS IN THE 70S...60S
OVER THE BLACK HILLS.
AS UPPER LEVEL ENERGY MOVES NORTHEASTWARD INTO THE REGION LATE TODAY
AND ESPECIALLY THIS EVENING...THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA.
THE HIGHEST RISK FOR SEVERE STORMS STILL LOOKS TO BE ACROSS
NORTHEAST WY LATE THIS AFTERNOON AND EVENING...IN CLOSER VICINITY TO
TRACK OF SHORTWAVE AND WHERE BETTER SHEAR AND INSTABILITY WILL BE.
HOWEVER...ISOLATED STRONG TO SEVERE STORMS ARE ALSO POSSIBLE ACROSS
THE BLACK HILLS AND FAR WESTERN SD AS WELL. THE MAIN THREAT FROM ANY
SEVERE STORMS WILL BE LARGE HAIL...BUT SOME STRONG WIND GUSTS AND AN
ISOLATED TORNADO ARE ALSO POSSIBLE OVER NORTHEAST WY.
THE OTHER CONCERN WITH THE STRONGER STORMS WILL BE THE RISK FOR
HEAVY RAINFALL. SUPERCELL MOTION IS PROJECTED TO BE VERY SLOW...5
MPH OR LESS...AT LEAST FOR RIGHT MOVERS. PRECIPITABLE WATER VALUES
WILL BE 125 TO 150 PERCENT OF AVERAGE OVER MUCH OF NORTHEAST WY AND
WESTERN SD LATE TODAY INTO TONIGHT. THE STRONGER STORMS ARE EXPECTED
TO BE RELATIVELY ISOLATED...BUT SATURATED SOILS IN MANY AREAS WILL
ALLOW FOR A LOT OF RUNOFF IF THEY DEVELOP. A BAND OF MODERATE TO
HEAVY RAINFALL IS ALSO POSSIBLE INTO THE OVERNIGHT AS SHOWERS AND
THUNDERSTORMS MOVE NORTHEASTWARD ACROSS THE CWA WITH THE SHORTWAVE.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST WY...THE BLACK
HILLS AREA...AND FAR SOUTHWEST SD THROUGH LATE TONIGHT.
MAIN BANDS OF PCPN WILL MOVE OUT OF THE AREA FROM SOUTHWEST TO
NORTHEAST LATE TONIGHT AND EARLY SATURDAY. A WEAK COLD FRONT WILL
PASS THROUGH THE FORECAST AREA ON SATURDAY...WITH ISOLATED TO
SCATTERED ACTIVITY DURING THE DAY FOR MOST OF THE CWA. THE BEST
CHANCES FOR SEVERE WEATHER IN THE AFTERNOON WILL BE TOWARD SOUTH
CENTRAL SD AHEAD OF THE COLD FRONT...WHERE INSTABILITY AND SHEAR
WILL BE MOST FAVORABLE. HIGHS WILL RANGE FROM NEAR 70 OVER NORTHEAST
WY AND THE BLACK HILLS TO THE LOW TO MID 80S OVER SOUTH CENTRAL SD.
SHOWERS AND STORMS WILL WIND DOWN SATURDAY NIGHT ACROSS SOUTHERN
AREAS AS DRIER NORTHWESTERLY FLOW DEVELOPS.
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 345 PM MDT FRI JUN 5 2015
A NORTHERN STREAM RIDGE WILL SUPPORT A SLIGHTLY DRIER PATTERN
SUNDAY THROUGH TUESDAY WITH WARMING TEMPERATURES. THERE MAY BE
SOME DIURNAL/TERRAIN INDUCED ACTIVITY...BUT IT WILL BE MUCH LESS
ACTIVE THEN RECENT WEEKS. A WELL-DEFINED UPPER LEVEL TROUGH/LOW
WILL MOVE FROM THE ROCKIES INTO THE PLAINS STATES SUPPORTING HIGH
POPS AND ACTIVE SHRA/TSRA FOR THE SECOND HALF OF NEXT WEEK.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 345 PM MDT FRI JUN 5 2015
AREAS MVFR CIGS/LOCAL IFR CIGS WILL PERSIST THROUGH TONIGHT...
ESPECIALLY OVER NORTHEAST WY/SOUTHWEST SD. A DISTURBANCE WILL
BRING INCREASING CHANCES FOR SHRA/TSRA LATE THIS AFTERNOON/TONIGHT
WITH LOCAL IFR CIGS/VSBYS AT TIMES DUE TO STRONG/SEVERE
STORMS/HEAVY RAIN.
&&
.HYDROLOGY...
ISSUED AT 345 PM MDT FRI JUN 5 2015
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST WY...THE
BLACK HILLS AREA...AND FAR SOUTHWEST SD THROUGH TONIGHT. AN UPPER
LEVEL SYSTEM WILL MOVE ACROSS THE AREA LATE TODAY AND
TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.
SOME OF THE STORMS COULD BE STRONG TO SEVERE AND PRODUCE HEAVY
RAINFALL LATE THIS AFTERNOON AND EVENING. SOME AREAS WILL LIKELY
SEE AN INCH OR MORE OF RAINFALL. WITH SATURATED SOILS ACROSS THE
AREA AND RIVERS AND CREEKS ALREADY RUNNING HIGH...FLASH FLOODING
IS POSSIBLE. ADDITIONAL RAINFALL MAY ALSO CAUSE FLOODING ALONG
RIVERS AND CREEKS IN THE AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ012-024>031-041-
042-072>074.
WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WYZ054>058-071.
&&
SHORT TERM...26
LONG TERM...HELGESON
AVIATION...HELGESON
HYDROLOGY...26Hazardous weather outlook, Jun 5, 10:01 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT FRI JUN 5 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
1101 AM MDT FRI JUN 5 2015
...FLASH FLOOD WATCH LATE TODAY AND INTO TONIGHT ACROSS NORTHEAST
WYOMING AND SOUTHWEST SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE TODAY AND TONIGHT AS
ANOTHER UPPER LEVEL SYSTEM CROSSES THE REGION. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...STRONG WIND GUSTS...AND AN ISOLATED TORNADO ACROSS
NORTHEASTERN WYOMING LATE THIS AFTERNOON AND EVENING. ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE BLACK
HILLS AND FAR WESTERN SOUTH DAKOTA.
WITH SATURATED SOILS OVER MUCH OF NORTHEAST WY AND THE BLACK HILLS
AREA...SLOW MOVING THUNDERSTORMS WOULD PRODUCE HEAVY RAINFALL AND
THE RISK FOR FLASH FLOODING LATE TODAY INTO TONIGHT. HIGH STREAM
FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND
STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS WELL AS
PORTIONS OF NORTHEASTERN WYOMING. ADDITIONAL RAINFALL COULD
AGGRAVATE FLOODING CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND
SUNDAY...MAINLY ACROSS NORTHEAST WYOMING...THE BLACK HILLS
AREA...AND SOUTHWEST SOUTH DAKOTA. A FEW STORMS MAY BE STRONG
SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME. HOWEVER ANY HEAVY RAIN THAT OCCURS MAY WORSEN FLOODING
CONDITIONS. DRIER AND WARMER WEATHER IS EXPECTED EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 5, 12:39 PM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT FRI JUN 5 2015
SDZ027-029-041-042-WYZ058-052045-
SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
FALL RIVER SD-WESTON WY-
139 PM MDT FRI JUN 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHANNON...FALL RIVER...
SOUTHWESTERN CUSTER AND SOUTHEASTERN WESTON COUNTIES UNTIL 245 PM
MDT...
AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF PROVO
TO 8 MILES EAST OF ARDMORE TO NEAR SLIM BUTTE...AND MOVING NORTHEAST
AT 35 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...PINE RIDGE...EDGEMONT...OGLALA...PORCUPINE...KYLE...
MANDERSON...WOUNDED KNEE...ORAL...OELRICHS...SMITHWICK...PROVO...
RUMFORD...SHARPS CORNER...ARDMORE...COTTONWOOD SPRINGS DAM...
ANGOSTURA RESERVOIR...COLD BROOK RESERVOIR...SLIM BUTTE AND MAVERICK
JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4301 10405 4350 10406 4352 10416 4353 10415
4346 10314 4348 10211 4300 10237
TIME...MOT...LOC 1939Z 213DEG 32KT 4309 10400 4300 10349 4304 10275
HELGESONSpecial weather statement, Jun 5, 1:47 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT FRI JUN 5 2015
SDZ027-029-030-041-042-074-052145-
SHANNON SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD-
247 PM MDT FRI JUN 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...NORTHERN
FALL RIVER AND SOUTHERN CUSTER COUNTIES UNTIL 345 PM MDT...
AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EDGEMONT TO NEAR ORAL TO
NEAR MANDERSON...AND MOVING NORTH AT 20 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...EDGEMONT...DEWEY...MANDERSON...ORAL...BUFFALO GAP...
PRINGLE...SMITHWICK...PROVO...RED SHIRT...SHARPS CORNER...
ROCKYFORD...ARGYLE...COTTONWOOD SPRINGS DAM...ANGOSTURA RESERVOIR...
COLD BROOK RESERVOIR...MAVERICK JUNCTION...WIND CAVE VISITORS
CENTER...WIND CAVE NATIONAL PARK AND SOUTHEASTERN CUSTER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4353 10405 4368 10317 4361 10234 4321 10237
4323 10322 4316 10405
TIME...MOT...LOC 2047Z 191DEG 18KT 4327 10384 4337 10324 4330 10244
HELGESONSpecial weather statement, Jun 5, 2:49 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT FRI JUN 5 2015
SDZ012-025-WYZ057-052230-
NORTHERN FOOT HILLS SD-BUTTE SD-WYOMING BLACK HILLS WY-
349 PM MDT FRI JUN 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHWESTERN BUTTE AND EASTERN CROOK COUNTIES UNTIL 430 PM MDT...
AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEULAH...OR 7 MILES WEST OF SPEARFISH...MOVING NORTH AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN SPEARFISH AND EAST OF BEULAH.
THIS INCLUDES...
INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 9.
INTERSTATE 90 IN WYOMING NEAR MILE MARKER 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4467 10403 4454 10386 4446 10397 4449 10409
TIME...MOT...LOC 2148Z 202DEG 9KT 4452 10401
HELGESON
Flash Flood, Lawrence
- When
- June 5, 5:00 PM MST to 6:45 PM MST
- Where
- Lawrence County, 8.38 mi W of Spearfish to 10.27 mi W of Spearfish
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.490, -104.030
Water covered US Highway 14 between mileposts 1 and 2 between Spearfish and Beulah.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Colorado, June 5, 2015$30,000 · EF2 · 1 event
- Heat in Oklahoma, June 5 to 9, 201510 injured · 5 events
- Flash Flooding and Flood in Kansas, June 5, 2015$100,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in Utah, June 5 to 6, 2015$75,000 · 1 in hail · 10 events
- Flooding and Hail in California, June 5 to 9, 2015$65,000 · 0.75 in hail · 7 events
- Tornadoes and Hail in Colorado, June 5, 2015EF1 · 9 events
- Tornado and Hail in Nevada, June 5, 2015EF1 · 3 events
- Damaging Winds in Pennsylvania, June 5, 2015$14,000 · 50 kt wind · 8 events
- Hail and Damaging Wind in New Mexico, June 5, 2015$15,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Montana, June 5, 20152.75 in hail · 9 events
- Tornadoes and Flash Flooding in Colorado, June 5, 2015EF0 · 9 events
- Tornadoes and Flash Flood in Kansas, June 5 to 6, 2015$1,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586844.